Nebraska, 2022Tornado and Hail in Nebraska, June 24, 2022
June 24, 2022 · NWS GLD · 3 events in 2 counties and zones
In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the afternoon of June 24th, a single cell thunderstorm formed in eastern Colorado, near the Colorado and Kansas border. This storm split into two with the right section heading slightly north of east into Greely County, KS while the left section moved north-northwest into Cheyenne County, CO. As these storms started dissipating, a line of thunderstorms formed in northeast Colorado and moved east-northeast. These storms extended from east central Colorado into west central Nebraska. Once the line of developing storms caught up to the remnants of the first storms, which had spread into portions of southwestern Nebraska, the line intensified. Over the next few hours in Nebraska these storms produced more nickel sized hail and severe winds. In addition, a landspout tornado occurred just north of Benkelman, NE in Dundy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 24, 4:07 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 24, 4:07 PM MST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
507 PM MDT Fri Jun 24 2022
.SHORT TERM...(This evening through Monday)
Issued at 155 PM MDT Fri Jun 24 2022
Upper ridge has retreated into the southern plains, and the
central plains will come more under the influence of a northern
stream trough moving out of the northern Rockies tonight and
Saturday. CAMs show convective initiation in northeast Colorado
later this afternoon in response to the falling upper heights,
with possibly more isolated convection further east towards the
Kansas border area which would be more associated with cyclonic
convergence around a broad surface low in northwest Kansas.
Colorado convection will eventually become dominant and move
across southwest Nebraska this evening. Strong signal from the
models that this cluster of storms will generate an outflow
boundary that moves across northwest Kansas/southwest Nebraska
this evening with wind gusts of 60 mph or greater likely.
Additional, but more isolated, convection may form on the outflow
boundary as it moves through northwest Kansas. Severe threat will
be over by about 06z as main cluster moves east, with only
isolated lingering showers/thunderstorms after midnight as the
cold front begins making its way through the forecast area. Low
temperatures will be in the 50s and 60s.
Aforementioned cold front will continue through the area Saturday
morning with breezy to windy north winds which continue through
the afternoon hours. High temperatures will be closer to normal
with highs in the upper 70s to lower 80s. Might see a few isolated
showers develop across far southern areas during the afternoon.
Rain chances will increase again in western and southern areas
Saturday night with another shortwave trough moving through the
mean trough axis. Best chances appear to stay across southeast
Colorado and into southwest Kansas. Instability is near zero with
only a few pockets of minimal MUCAPE, so thinking mostly showers
or light rain with only a few rumbles of thunder. Low temperatures
Saturday night will be in the 50s.
Sunday will be a bit cooler with post frontal upslope regime at
the surface and more of a zonal flow aloft. Light rain/shower
chances continue across southern/western areas, but slowly move
south through the day with better chances remaining closer to the
Front Range. High temperatures will be in the 60s and 70s, coolest
where clouds and precipitation persist. Precipitation chances will
continue to gradually move south Sunday night and into Monday
morning with only slight chances remaining. Low temperatures
Sunday night will be mainly in the 50s, with some upper 40s
possible in northeast Colorado.
Monday will see northwest flow aloft develop as the upper trough
moves axis moves further east into the northern plains. Shortwave
trough moves through in the afternoon with convection developing
near the front range. Storm motions will have a large southerly
component, but might say a stray storm make into far northeast
Colorado in the afternoon. Instability will be very limited
further east so no severe storms are expected. High temperatures
will be in the 70s and 80s, coolest in southern areas. Low
temperatures Monday night will once again fall into the 50s.
.LONG TERM...(Tuesday through Friday)
Issued at 200 PM MDT Fri Jun 24 2022
Long range guidance suggests little, if any, change to the
synoptic pattern in this period.. with ridging aloft over the
southern CONUS and the mid-latitude westerlies confined to higher
latitudes (>35-40N). With this in mind, expect near-or-above
normal temperatures. Precipitation (i.e. convection) chances on
any given day will highly depend upon the position/orientation and
proximity of the mid-latitude westerlies. Given that the Tri-State
area is progged to be situated on, or very near, the southern
periphery of the westerlies.. considerable uncertainty exists
w/regard to precip chances. At this time, predominately dry
conditions are anticipated. Climatologically, diurnal convection
is [relatively] more likely in northeast Colorado -- in closer
proximity to the Palmer Divide and Colorado Front Range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 507 PM MDT Fri Jun 24 2022
Mainly VFR conditions for both terminals during the forecast
period. VCTS possible for both sites from 01z-05z Saturday.
Winds for KGLD, east-southeast 10-20kts through about 01z-02z
then becoming north-northwest 15-25kts with some gusts to 35kts
possible from 01z-05z. By 21z Saturday becoming northeast
15-25kts.
Winds for KMCK, east around 10kts through 03z Saturday, then
north-northwest 10-20kts with gusts 25-40kts possible after 04z.
By 21z Saturday, north-northeast around 15-20kts.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...VINCENT
AVIATION...JN
Hazardous weather outlook, Jun 24, 5:06 PM MST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
606 PM MDT Fri Jun 24 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-260015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
606 PM MDT Fri Jun 24 2022 /706 PM CDT Fri Jun 24 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Isolated to scattered strong to severe thunderstorms are possible
after 600 PM MDT/700 PM CDT along and west of Highway 27. This
activity will slowly move east this evening to areas east of Highway
27 through about midnight before exiting the area. The primary
hazards will be damaging wind gusts up to 65 mph and hail up to one
inch in diameter.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Locally heavy rainfall will be possible with thunderstorms Saturday
night for locations generally south of a line from Flagler to Leoti.
Near critical fire weather conditions are possible in Yuma county
Wednesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening. We would appreciate
reports of severe weather via telephone and social media.
In the hours before
Special weather statement, Jun 24, 5:14 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
614 PM MDT Fri Jun 24 2022
COZ091-250030-
Kit Carson County CO-
614 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of northeastern Kit
Carson County through 630 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Burlington, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Kit
Carson County.
This includes the following highways...
Interstate 70 in Colorado between mile markers 433 and 435.
Highway 385 between mile markers 187 and 205, and near mile marker
211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 10220 3957 10219 3937 10205 3936 10205
3927 10235 3945 10245
TIME...MOT...LOC 0014Z 238DEG 14KT 3939 10233
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LundquistSpecial weather statement, Jun 24, 5:39 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Goodland KS
639 PM MDT Fri Jun 24 2022
COZ090-KSZ001-NEZ079-250115-
Yuma County CO-Cheyenne KS-Dundy NE-
639 PM MDT Fri Jun 24 2022
...Strong winds from thunderstorms will impact portions of
southeastern Yuma County in northeastern Colorado, western Cheyenne
County in northwestern Kansas and southwestern Dundy Counties in
southwestern Nebraska through 715 PM MDT/815 PM CDT/...
At 638 PM MDT/738 PM CDT/, Doppler radar was tracking strong winds
from thunderstorms along a line extending from 5 miles southeast of
Wray to 12 miles west of Bonny Reservoir. Movement was east at 30
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects, and lead to reduced visibility in
blowing dust.
Locations impacted include...
Bonny Reservoir and Haigler.
This includes Highway 385 between mile markers 207 and 210, and
between mile markers 212 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 4018 10168 3957 10198 3957 10250 4023 10213
TIME...MOT...LOC 0038Z 270DEG 25KT 4001 10218 3960 10240
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LundquistLocal storm report, Jun 24, 6:02 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 6 NNE BETHUNE 39.39N 102.37W
06/24/2022 M0.50 INCH KIT CARSON CO TRAINED SPOTTER
MIX OF PEA TO HALF INCH HAIL. WINDS
ESTIMATED 30-40 MPH.
&&
CJCSpecial weather statement, Jun 24, 6:33 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
733 PM MDT Fri Jun 24 2022
KSZ001-NEZ079-250200-
Cheyenne KS-Dundy NE-
733 PM MDT Fri Jun 24 2022
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 800 PM MDT/900 PM CDT/...
At 732 PM MDT/832 PM CDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of St. Francis, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3978 10185 4000 10189 4007 10142 3981 10141
TIME...MOT...LOC 0132Z 254DEG 27KT 3991 10176
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LundquistLocal storm report, Jun 24, 6:39 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/24/2022 M61 MPH KIT CARSON CO ASOS
ASOS STATION KITR BURLINGTON CO AIRPORT.
&&
MRCLocal storm report, Jun 24, 6:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI JUN 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
06/24/2022 M61 MPH KIT CARSON CO ASOS
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5
S BURLINGTON. ASOS STATION KITR BURLINGTON
CO AIRPORT.
&&
MRCEvent by event
1 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Dundy
- When
- June 24, 6:40 PM MST to 6:43 PM MST
- Where
- Dundy County, 3.77 mi NNW of Benkelman Jones Arpt to 4.26 mi N of Benkelman
- Rating
- EFU
- Path length
- 2.07 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 40.101, -101.576
Brief landspout tornado observed by a couple trained spotters. Based on their accounts as well as radar imagery, this tornado occurred west of HWY 61 a few miles north of Benkelman, NE. Tornado stayed in open fields and no damage was observed.
Hail, Dundy
- When
- June 24, 6:55 PM MST
- Where
- Dundy County, 11.25 mi NW of Max
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.249, -101.530
A trained spotter reported dime to nickel sized hail. Nickel sized hail was the most common size. This spotter also reported estimated 50 mph wind gusts. Heavy rain was also reported at the time of the hail.
Thunderstorm Wind, Red Willow
- When
- June 24, 9:09 PM CST
- Where
- Red Willow County, 0.8 mi WNW of (Mck)mc Cook Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.204, -100.594
Station at McCook, NE Airport.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 24 to 25, 20222 deaths · 1 event
- Tornadoes and Hail in Minnesota, June 24, 2022EF2 · 42 events
- Damaging Winds and Heavy Rain in Florida, June 24, 2022$95,000 · 52 kt wind · 11 events
- Tornado and Flash Flood in North Dakota, June 24, 2022$21,000 · 1.75 in hail · 21 events
- Damaging Winds in Florida, June 24, 2022$22,000 · 3 events
- Flooding and Damaging Winds in Florida, June 24 to 29, 2022$8,000 · 55 kt wind · 18 events
- Hail and Damaging Winds in South Dakota, June 24, 20222.5 in hail · 18 events
- Flash Flood and Hail in Georgia, June 24, 2022$2,000 · 1.75 in hail · 16 events
- Damaging Winds in Minnesota, June 24 to 25, 202252 kt wind · 15 events
- Hail and Heavy Rain in Iowa, June 24 to 25, 20221.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, June 24, 20221.75 in hail · 11 events
- Excessive Heat in Florida, June 24, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038952, 1037996, 1037999.